Ask the Question
90% of patients with a reported penicillin allergy do not have a penicillin allergy
Penicillin allergy labels are associated with harm
Asking about and documenting reported penicillin allergy details can reduce risk
What you should ask
What was the medication?
If patients are allergic to penicillin, they may tolerate other similar medications (other beta-lactams) without issue. Knowing if it was IV or oral helps too!
What was the reaction?
Most penicillin reactions are not severe. Knowing what the reaction was can help stratify the risk of beta-lactam allergy exposure in the future.
Did the reaction require treatment?
Unknown reactions that did not require medical interventions to improve are likely low risk for subsequent reactions.
When did it occur?
How long ago?
How long after the antibiotic was given?
Knowing when the reaction occured after the drug exposure is important to assess the type of reaction. Knowing how long ago it happened can help assess the risk of it occuring again.
Have you tried other similar antibiotics and did you react?
If patients have tolerated other beta-lactam antibiotics after the initial reaction, subsequent antibiotic exposure may be less risky.
Antibiotic Awareness Week 2019: A focus on antibiotic allergies
The SHS-UHN Antimicrobial Stewardship Program is committed to getting patients the right antibiotics, when they need them. A big part of this mission is ensuring patients receive the preferred antimicrobial for prophylaxis during surgery or when they have or may have an infection. Much of the time, the preferred therapy is beta-lactam antibiotics such as penicillins or cephalosporins.
Allergy labels that are incomplete or inaccurate can result in lower rates of preferred antimicrobial use, increased costs, length of stay, and potentially harm to patients though higher rates of adverse drug reactions or C.difficile infection.
At UHN, 15% of our inpatients have a penicillin allergy label in EPR. Very few of these labels have any reaction information, and fewer still include all the components required for a decision to made about the safety of preferred antimicrobial therapy.
We know that only 10% of all patients reporting penicillin allergy have a likely penicillin allergy.
Even in the minority of patients with a true type I hypersensitivity reaction (i.e. anaphylaxis, hives), the majority can potentially safely receive cephalosporins with side chains different from that of the drug to which they reacted.
In order to get patients the preferred antibiotics, we need better allergy information to support what drug caused the reaction, what type of reaction occurred, when it occurred, and if they have tolerated other antibiotics in the past after the initial reaction. With this information, better decisions can be made to ensure patients get the right antibiotics every time.
Evaluation and Management of Penicillin Allergy (including Toolkit for Risk Stratification)
Cephalosporin Cross Reactivity in Penicillin Allergy
Picard M, Robitaille G, Karam F, Daigle J et al, Cross-Reactivity to Cephalosporins and Carbapenems in Penicillin-Allergic Patients: Two Systematic Reviews and Meta-analyses. J Allergy Clin Immunol Pract 2019;7:2722-38
Patient-level Penicillin Allergy Information